Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 106, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 22, 2018, 4:39 PM MST for Yavapai County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2018, 4:39 PM MST (23:39 UTC)
- Expired
- Aug 22, 2018, 7:45 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 95 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 5:50 PM MST | FLASH FLOOD | Mayer, AZ | BIG BUG GAUGE AT MAYER WITH A 5 FOOT RISE BETWEEN 5:50 PM AND 6:10 PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 71 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 999 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
658
WGUS55 KFGZ 222339
FFWFGZ
AZC025-230245-
/O.NEW.KFGZ.FF.W.0106.180822T2339Z-180823T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
439 PM MST WED AUG 22 2018
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County for Big Bug Creek in west central Arizona...
* Until 745 PM MST
* At 437 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Mayer, Cordes Junction, Cordes Lakes and Spring Valley.
This includes the following streams and drainages...Antelope Creek...
Cedar Creek...Grapevine Creek...Hackberry Creek and Big Bug Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy rainfall over the Goodwin fire scar will likely trigger flash
floods in and downstream of the fire area. Heavy rains may cause
dangerous flooding across roadways in Mayer near Big Bug Creek. Turn
around, don't drown!
&&
LAT...LON 3431 11208 3430 11210 3439 11226 3441 11230
3442 11233 3445 11235 3446 11228 3443 11224
3432 11207
$$
ET2 follow-up statements
380
WGUS75 KFGZ 230107
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
607 PM MST WED AUG 22 2018
AZC025-230245-
/O.CON.KFGZ.FF.W.0106.000000T0000Z-180823T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
607 PM MST WED AUG 22 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM MST FOR
YAVAPAI COUNTY...
At 604 PM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Emergency management has indicated
that flash flooding is occurring along Big Bug Creek.
Some locations that will experience flooding include... Mayer, Cordes
Junction, Cordes Lakes and Spring Valley.
This includes the following streams and drainages...Antelope Creek...
Cedar Creek...Grapevine Creek...Hackberry Creek and Big Bug Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy rainfall over the Goodwin fire scar will likely trigger life
threatening flash floods and debris flows in and downstream of the
fire area. Residences near drainages and creeks, particularly Big Bug
Creek and surrounding tributaries such as Grapevine Creek and
Hackberry Creek, may be affected by high water and debris flows.
Heavy rains may cause dangerous flooding across roadways in Mayer
near Big Bug Creek. Move away from drainages now!
&&
LAT...LON 3431 11208 3430 11210 3439 11226 3441 11230
3442 11233 3445 11235 3446 11228 3443 11224
3432 11207
$$
ET935
WGUS75 KFGZ 230246
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
746 PM MST WED AUG 22 2018
AZC025-230255-
/O.EXP.KFGZ.FF.W.0106.000000T0000Z-180823T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
746 PM MST WED AUG 22 2018
...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY HAS EXPIRED...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat on Big Bug Creek at Mayer. Please
continue to heed any remaining road closures.
LAT...LON 3431 11208 3430 11210 3439 11226 3441 11230
3442 11233 3445 11235 3446 11228 3443 11224
3432 11207
$$
41What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 2:38 PM MST, 2 hours 1 minute earlier.
Area forecast discussion, Aug 22, 2:38 PM MST, 2 hours 1 minute before
Area Forecast Discussion National Weather Service Flagstaff AZ 238 PM MST Wed Aug 22 2018 .SYNOPSIS...Deep monsoon moisture will remain over northern Arizona through Friday. This will result in good chances for afternoon and evening thunderstorms each day. A downturn in shower and thunderstorm activity is possible over the weekend and especially early next week. && .DISCUSSION...Ample monsoon moisture remains in place across northern Arizona today. A trough is moving through the Great Basin to our north and providing a focus for more organized thunderstorm activity across northwestern Arizona, where a Flash Flood Watch remains in effect through this evening. This area has seen 1-2" of rain in the last 24 hrs and the ground is already saturated. Any additional heavy rainfall could cause flooding. Other storms producing very heavy rain this afternoon along the I-40 corridor including the Ash Fork area. Latest HRRR suggests storms in this area could continue for several more hours. Elsewhere, scattered to numerous showers and storms will persist through the evening hours. Some of the high-resolution model guidance suggests activity persisting into central Arizona overnight and we have kept scattered activity in the forecast for areas generally from Flagstaff southward overnight. The steering flow shifts to west to east on Thursday as the high pressure ridge flattens in response to the passing trough. Similar atmospheric moisture and instability profiles are anticipated, would should again lead to scattered/numerous thunderstorms. Some of this hinges on what happens overnight tonight and perhaps lingers into the morning hours. An active monsoon thunderstorm pattern will continue through the week. Forecast trends point toward decreasing coverage of storms over the weekend as moisture thins out. This downward trend could last into next week. && .AVIATION...For the 00z package...Isolated showers and thunderstorms across northern Arizona will continue until around 07Z tonight. Gusty and erratic winds, along with IFR conditions in stronger storms, are expected near these thunderstorms. Showers and thunderstorms developing again tomorrow after 1730Z across northern Arizona. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Thunderstorms remain throughout northern Arizona Wednesday evening and through midnight. Ample monsoon moisture will remain Thursday with a good chance of showers and thunderstorms. Overnight activity is possible. Friday will see scattered showers throughout northern Arizona. Saturday through Monday...A drier air mass will slowly filter southward from the UT/AZ border starting Saturday. The drier air will lead to a downturn, but not dissipation, in shower and thunderstorm activity for areas north and east of the Mogollon Rim by Monday. The White Mountains region can still expect high chances for showers and storms. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 9 PM MST this evening FOR AZZ004>007. && PUBLIC...MCT AVIATION...NL/JJ FIRE WEATHER...NL/JJ For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Aug 22, 11:32 AM MST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1132 AM MST WED AUG 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM FLASH FLOOD 1 S SUPAI 36.21N 112.69W
08/21/2018 COCONINO AZ OFFICIAL NWS OBS
THE HAVASU CREEK GAUGE NEAR SUPAI ROSE 2 FT
IN 1 HOUR AND 45 MINUTES, CRESTING AT 16.63
FT AT 10:30 PM.
&&
TPSSpecial weather statement, Aug 22, 2:07 PM MST, 2 hours 32 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 207 PM MST WED AUG 22 2018 AZZ015-222145- Western Mogollon Rim- 207 PM MST WED AUG 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 245 PM MST... At 205 PM MST, Doppler radar was tracking a strong thunderstorm over Fort Valley, or 10 miles northwest of Flagstaff, moving east at 10 mph. This storm has exhibited persistent rotation. Small hail and heavy rain are likely with this storm. Locations impacted include... Flagstaff, Fort Valley, Wupatki Trails, Arizona Snowbowl and Lockett Meadow Campground. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Flagstaff. && LAT...LON 3529 11184 3540 11178 3536 11156 3520 11165 TIME...MOT...LOC 2105Z 291DEG 8KT 3531 11174 MCT
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 5:10 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 21, 9:07 PM MST | Flash Flood Warning | FGZ | Coconino | 5 hr |
| Aug 22, 3:40 AM MST | Flash Flood Watch | FGZ | Coconino | 13 hr |
| Aug 22, 12:59 PM MST | Areal Flood Advisory | FGZ | Yavapai | 5 hr |
| Aug 22, 2:07 PM MST | Special Weather Statement | FGZ | 38 min | |
| Aug 22, 2:36 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 3 hr |
| Aug 22, 4:48 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.